Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



$ L^1$-error estimates for numerical approximations of Hamilton-Jacobi-Bellman equations in dimension 1

Authors: Olivier Bokanowski, Nicolas Forcadel and Hasnaa Zidani
Journal: Math. Comp. 79 (2010), 1395-1426
MSC (2000): Primary 49L99, 65M15
Published electronically: January 13, 2010
MathSciNet review: 2629998
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The goal of this paper is to study some numerical approximations of particular Hamilton-Jacobi-Bellman equations in dimension 1 and with possibly discontinuous initial data. We investigate two anti-diffusive numerical schemes; the first one is based on the Ultra-Bee scheme, and the second one is based on the Fast Marching Method. We prove the convergence and derive $ L^1$-error estimates for both schemes. We also provide numerical examples to validate their accuracy in solving smooth and discontinuous solutions.

References [Enhancements On Off] (What's this?)

  • 1. R. Abgrall and S. Augoula.
    High order numerical discretization for Hamilton-Jacobi equations on triangular meshes.
    J. Scientific Computing, 15(2):197-229, 2000. MR 1827577 (2002g:65092)
  • 2. M. Bardi and I. Capuzzo-Dolcetta.
    Optimal control and viscosity solutions of Hamilton-Jacobi-Bellman equations.
    Systems & Control: Foundations & Applications. Birkhäuser Boston Inc., Boston, MA, 1997.
    With appendices by Maurizio Falcone and Pierpaolo Soravia.
  • 3. G. Barles.
    Solutions de viscosité des équations de Hamilton-Jacobi, volume 17 of Mathématiques & Applications (Berlin) [Mathematics & Applications].
    Springer-Verlag, Paris, 1994. MR 1613876 (2000b:49054)
  • 4. O. Bokanowski, N. Megdich, and H. Zidani.
    Convergence of a non-monotone scheme for Hamilton-Jacobi-Bellman equations with discontinuous initial data.
    To appear in Numerische Math. DOI: 10.1007/S00211-009-0271-1.
  • 5. O. Bokanowski and H. Zidani.
    Anti-dissipative schemes for advection and application to Hamilton-Jacobi-Bellman equations.
    J. Sci. Computing, 30(1):1-33, 2007. MR 2288182 (2007k:35033)
  • 6. Y. Brenier.
    Averaged multivalued solutions for scalar conservation laws.
    SIAM J. Numer. Anal., 21(6):1013-1037, 1984. MR 765504 (86b:65099)
  • 7. E. Carlini, M. Falcone, N. Forcadel, and R. Monneau.
    Convergence of a generalized fast-marching method for an eikonal equation with a velocity-changing sign.
    Siam J. Num. Anal., 46(6):2920-2952, 2008. MR 2439497
  • 8. M. G. Crandall and P.-L. Lions.
    Two approximations of solutions of Hamilton-Jacobi equations.
    Math. Comp., 43(167):1-19, 1984. MR 744921 (86j:65121)
  • 9. B. Després and F. Lagoutière.
    A nonlinear antidiffusive scheme for the linear advection equation.
    C. R. Acad. Sci. Paris, Série I, Analyse numérique, (328):939-944, 1999. MR 1689822 (2000a:76117)
  • 10. B. Després and F. Lagoutière.
    Contact discontinuity capturing schemes for linear advection and compressible gas dynamics.
    J. Sci. Comput., 16:479-524, 2001. MR 1881855 (2002k:65121)
  • 11. M. Falcone and R. Ferretti.
    Semi-Lagrangian schemes for Hamilton-Jacobi equations, discrete representation formulae and Godunov methods.
    J. Computational Physics, 175:559-575, 2002. MR 1880118 (2003f:65151)
  • 12. N. Forcadel.
    Comparison principle for a generalized fast marching method.
    SIAM J. Num. Anal., 47(3):1923-1951, 2009. MR 2519589
  • 13. S. Osher and C-W. Shu.
    High essentially nonoscillatory schemes for Hamilton-Jacobi equations.
    SIAM J. Numer. Anal., 28(4):907-922, 1991. MR 1111446 (92e:65118)
  • 14. J. A. Sethian.
    A fast marching level set method for monotonically advancing fronts.
    Proc. Nat. Acad. Sci. U.S.A., 93(4):1591-1595, 1996. MR 1374010 (97c:65171)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 49L99, 65M15

Retrieve articles in all journals with MSC (2000): 49L99, 65M15

Additional Information

Olivier Bokanowski
Affiliation: Laboratoire Jacques-Louis Lions, Université Paris 6, 75252 Paris Cedex 05, and UFR de Mathématiques, Université Paris Diderot, Case 7012, 75251 Paris Cedex 05, France; and Projet Commands, INRIA Saclay & ENSTA, 32 Bd Victor, 75739 Paris Cedex 15, France

Nicolas Forcadel
Affiliation: Ceremade, Université Paris-Dauphine, Place du Maréchal de Lattre de Tassigny, F-75775 Paris Cedex 16, France

Hasnaa Zidani
Affiliation: Projet Commands, INRIA Saclay & ENSTA, 32 Bd Victor, 75739 Paris Cedex 15, France

Keywords: Hamilton-Jacobi-Bellman equations, lower semicontinuous viscosity solutions, Fast Marching Method, Ultra-Bee scheme, $L^1$-error estimate, anti-diffusive scheme, comparison principle.
Received by editor(s): April 7, 2008
Received by editor(s) in revised form: February 4, 2009
Published electronically: January 13, 2010
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society